Hail, Hudspeth
- When
- June 19, 4:00 PM MST
- Where
- Hudspeth County, 0.77 mi SE of Esperanza
- Measured
- 1 in hail
- Reported by
- Newspaper
- Coordinates
- 31.163, -105.710
An upper ridge was situated over the western United States while an upper trough moved through the central plains. The trough helped to push a back door cold front into the Rio Grande Valley with sufficient shear and instability for isolated severe thunderstorms to develop along surface boundary.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
An upper ridge was situated over the western United States while an upper trough moved through the central plains. The trough helped to push a back door cold front into the Rio Grande Valley with sufficient shear and instability for isolated severe thunderstorms to develop along surface boundary. Hail up to quarter size and flash flooding were reported with these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 19, 1:40 PM MST, 2 hours 20 minutes earlier.
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 240 PM MDT Mon Jun 19 2017 .SYNOPSIS... Southeast winds will continue to furnish the Borderland with enough low level moisture Monday evening and night for some thunderstorm activity and again on Tuesday. Storms will be more numerous over the higher terrain. A few storms this evening may contain large hail, strong gusty winds, and brief heavy downpours with low area flooding. Temperatures will continue to be above normal. As the large upper ridge of high pressure over Arizona drifts eastward over New Mexico by Wednesday through Friday, weather conditions will become even drier and hotter especially Thursday and Friday. These temperatures should be the hottest so far this year and most likely record breaking. A moderate to strong backdoor front is forecast to move into the Borderland this weekend increased thunderstorm potential and temperatures lowering to near normal. && .DISCUSSION... The weak backdoor front which pushed westward into the cwa later Sunday and early today increased our low level moisture considerably and knocked off a few degrees off the max temperatures. Our air mass is sufficiently conditionally unstable (triggered by hot surface temperatures) to produce some thunderstomrs.The Sacramentos saw a couple of severe thunderstorm warnings issued this afternoon. So far the HRR is tracking right on with development over the Sacramentos and Black Range with activity expected to move around the ridge moving southwestward before midnight. A few storms have been strong to briefly severe over the Sacramentos but the threat to the Gila Wilderness will be more high based storms with dry lightning and strong gust outflow winds. Basically the weather this week will be in three parts; (1) Monday and Tuesday with some thunderstorm activity (more on monday); (2) Wednesday through Friday seeing a ramp up of the heat (record breaking possible)as the upper high moves more eastward out of Arizona over New Mexico. Our surface winds gradually should become more southerly as surface troughing takes over to our northeast. This will send lowland temps (both max and min temps) souring with the need for heat advisories Wednesday through Friday (GFS guidance). As an interesting side note the ECMWF MOS as of the 12Z run later on the period than the GFS Thursday through Saturday. At this time our forecast is GFS weighted. Very few if any tstms (probably solely terrain based) will develop during this period as drier air will prevail. As lower pressure in the lower levels develops to our east by later Thursday and Friday, any fires (dry lightning starts) that may develop over the drier western portions of the cwa may again impact the rest of the cwa with smoke issues. Heat (certainly) and smoke (possibly) may combine to provide a dual health threat with the heat guaranteed. And finally part (3): the models (especially the GFS) have been consistent in moving another significant upper trough to our north with another attendant backdoor surface front (on the rear of the trough) moving into the BOrderland this coming saturday and Sunday. Models continue to suggest this will be a much stronger backdoor with fairly significant cooling (down to normal) and even more thunderstorms. && .AVIATION...Valid 20/00Z-21/00Z... VFR conditions with SCT MTN/ISOLD LOWLAND -TSRA 19Z Monday thru 12Z Tuesday. After 12Z SCT MTN -TSRA thru end of period. Winds E-SE AOB 12KTS thru period. && .FIRE WEATHER... This afternoon the low level moisture trapped under the upper level ridge will interact with a weak short wave that will slide down the ridge. This will help fuel scattered mountain and isolated lowland storms. Similar coverage is expected Tuesday. The main threat with these storms will be dry lightning, strong downburst wind gusts and lowland blowing dust. The potential for new lightning starts will be high. The high pressure aloft will continue to dominate the weather for the region through the entire week. As a result by mid week daytime high temperatures will reach 107 in some lowland locations and the low 90s in some area mountain locations. The high pressure will also limit storm growth potential and result in reduced vent rates for the work week. Current models are indicating a cool down and more thunderstorms next weekend. && .PRELIMINARY POINT TEMPS/POPS... El Paso 76 102 77 105 / 20 0 0 0 Sierra Blanca 71 97 72 102 / 20 0 0 0 Las Cruces 71 100 73 104 / 20 0 0 0 Alamogordo 69 99 71 103 / 30 10 10 10 Cloudcroft 54 77 57 82 / 30 20 20 30 Truth or Consequences 72 100 74 104 / 20 20 20 20 Silver City 67 95 69 99 / 30 30 30 20 Deming 71 102 71 105 / 20 0 0 0 Lordsburg 73 103 72 105 / 20 0 10 0 West El Paso Metro 75 101 77 105 / 20 0 0 0 Dell City 68 100 70 104 / 20 0 0 0 Fort Hancock 73 102 74 105 / 20 0 0 0 Loma Linda 71 95 73 100 / 20 0 0 0 Fabens 74 101 75 106 / 20 0 0 0 Santa Teresa 73 101 73 105 / 20 0 0 0 White Sands HQ 74 99 76 103 / 20 0 0 0 Jornada Range 70 100 72 104 / 20 0 0 0 Hatch 70 102 72 106 / 20 0 0 0 Columbus 73 103 74 106 / 20 0 0 0 Orogrande 73 100 75 104 / 20 0 0 0 Mayhill 57 85 61 90 / 30 20 20 40 Mescalero 57 86 60 91 / 30 20 20 30 Timberon 58 84 61 89 / 30 20 20 20 Winston 62 93 64 97 / 30 40 30 40 Hillsboro 67 97 68 101 / 30 30 20 20 Spaceport 68 101 69 105 / 20 0 10 0 Lake Roberts 60 94 61 97 / 30 30 30 20 Hurley 66 96 67 100 / 30 20 30 20 Cliff 65 101 67 104 / 20 30 30 20 Mule Creek 68 99 70 102 / 20 20 30 10 Faywood 67 97 69 101 / 30 20 10 10 Animas 73 104 72 106 / 10 0 20 0 Hachita 71 102 71 105 / 20 0 10 0 Antelope Wells 71 102 72 105 / 20 10 20 0 Cloverdale 71 99 72 102 / 10 10 20 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 20/28 NOVLAN / PAZOS
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 1129 AM MDT Mon Jun 19 2017 NMZ401>417-TXZ418>424-201730- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1129 AM MDT Mon Jun 19 2017 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight Hot temperatures will continue with lowland readings in the upper 90s to around 100 to 103 degrees this afternoon. Thus there will be health concerns due to heat. General hazy conditions will prevail over most areas. Patchy areas of smoke from regional wildfires will be noted in portions of Grant and western Sierra County. The smoke may also cause respiratory problems over a few locations. Isolated showers and thunderstorms are possible over most of the cwa this afternoon and tonight originating over the the high mountains this afternoon and this evening and moving westward.. Gusty outflow surface winds may occur with several storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Very isolated storms are possible Tuesday through Friday mainly over the mountains in the afternoon evening hours. The threat for Wednesday through Friday will be the return of strong high pressure aloft providing near record high temperatures from 105-109 and very warm nights with minimum temperatures in the upper 70s to possibly the lower 80s which overall will mostly likely necessitate heat advisories for health concerns. Saturday and Sunday. A moderate to strong backdoor cold from the east is forecast to enter the CWA from the east Saturday into Sunday. This front may drop afternoon temperatures some 10-15 degrees (more near normal) and bring isolated to scattered rain showers and thunderstorms which may continue on for Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. 20
Special Weather Statement National Weather Service El Paso TX 251 PM MDT MON JUN 19 2017 NMZ402-403-192130- Southern Gila Foothills/Mimbres Valley NM- Southern Gila Highlands/Black Range NM- 251 PM MDT MON JUN 19 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRANT COUNTY UNTIL 330 PM MDT... At 251 PM MDT, Doppler radar was tracking a strong thunderstorm near Bayard, or 9 miles east of Silver City, moving south at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Silver City, Bayard, Santa Clara, Hurley, Hanover, Arenas Valley, North Hurley, Fort Bayard and Cobre. LAT...LON 3283 10819 3280 10798 3262 10797 3265 10827 TIME...MOT...LOC 2051Z 010DEG 12KT 3275 10810 LANEY
Special Weather Statement National Weather Service El Paso TX 303 PM MDT MON JUN 19 2017 NMZ409-410-192145- Northern Dona Ana County NM-Sierra County Lakes NM- 303 PM MDT MON JUN 19 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SIERRA AND NORTH CENTRAL DONA ANA COUNTIES UNTIL 345 PM MDT... At 302 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles east of Upham, or 27 miles northeast of Hatch, moving south at 15 mph. Half inch hail and winds in excess of 45 mph will be possible with this storm. Locations impacted include... Upham and Spaceport America. LAT...LON 3309 10694 3304 10668 3275 10672 3280 10707 TIME...MOT...LOC 2102Z 010DEG 12KT 3295 10682 LANEY
Special Weather Statement National Weather Service El Paso TX 315 PM MDT MON JUN 19 2017 NMZ401>404-192200- Southern Gila Foothills/Mimbres Valley NM- Southern Gila Highlands/Black Range NM-Upper Gila River Valley NM- Southwest Desert/Lower Gila River Valley NM- 315 PM MDT MON JUN 19 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRANT AND NORTH CENTRAL HIDALGO COUNTIES UNTIL 400 PM MDT... At 315 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles west of Tyrone, or 12 miles southwest of Silver City, moving southwest at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... White Signal. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3280 10847 3270 10830 3235 10843 3255 10878 TIME...MOT...LOC 2115Z 032DEG 14KT 3269 10845 LANEY
Special Weather Statement
National Weather Service El Paso TX
425 PM MDT MON JUN 19 2017
TXZ423-424-192315-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties TX-
Rio Grande Valley of Eastern Hudspeth County TX-
425 PM MDT MON JUN 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HUDSPETH COUNTY
UNTIL 515 PM MDT...
At 424 PM MDT, Doppler radar was tracking a strong thunderstorm over
Esperanza, or 13 miles southeast of Fort Hancock, moving southwest at
15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Esperanza.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3109 10561 3110 10562 3110 10564 3112 10565
3113 10571 3116 10574 3116 10577 3120 10578
3121 10580 3126 10568 3112 10555 3107 10560
TIME...MOT...LOC 2224Z 051DEG 18KT 3115 10569
LANEYSpecial Weather Statement National Weather Service El Paso TX 433 PM MDT MON JUN 19 2017 NMZ411-192315- Southern Dona Ana County/Mesilla Valley NM- 433 PM MDT MON JUN 19 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DONA ANA COUNTY UNTIL 515 PM MDT... At 433 PM MDT, Doppler radar was tracking a strong thunderstorm over Las Cruces, moving west at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Las Cruces, Mesilla, East Mesa, Nmsu Main Campus, Dona Ana and Fairacres. LAT...LON 3240 10672 3226 10667 3219 10683 3239 10691 TIME...MOT...LOC 2233Z 074DEG 7KT 3234 10678 LANEY
Special Weather Statement National Weather Service El Paso TX 454 PM MDT MON JUN 19 2017 NMZ402>405-407-200015- Southern Gila Foothills/Mimbres Valley NM- Southern Gila Highlands/Black Range NM- Southwest Desert/Mimbres Basin NM-Lowlands of the Bootheel NM- Southwest Desert/Lower Gila River Valley NM- 454 PM MDT MON JUN 19 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GRANT... NORTHWESTERN LUNA AND NORTHWESTERN HIDALGO COUNTIES UNTIL 615 PM MDT... At 449 PM MDT, Doppler radar was tracking strong thunderstorms around Silver City. These storms are drifting west, but new storms are forming south of this area. There is a good potential for strong wind gusts to develop and move over Interstate 10 from Deming to the Arizona border over the next hour. Wind gusts of 45 to 55 mph are possible. This could create areas of blowing dust, with local areas rapidly dropping to one mile or less visibility. Pea size hail and brief heavy rainfall are also possible in this area. Locations impacted include... Deming, Lordsburg, Shakespeare, Gage, Sunshine, Road Forks, Separ and Steins. LAT...LON 3249 10905 3250 10777 3213 10772 3211 10905 TIME...MOT...LOC 2249Z 080DEG 26KT 3208 10916 DH
The El Paso radar (KEPZ), 122 km away, was scanning. The volume nearest the first event began at 23:01 UTC.
5 hail, 1 flash flood. Local standard time, as filed.
Water rushing over the curbs and into yards in Canutillo.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707766, 707736, 707738, 707742, 707739, 707748.